Can Viagra permanently damage vision?

Researchers from the Icahn School of Medicine at Mount Sinai in New York City, New York, have recently published a case study in the journal Retinal Cases and Brief Reports. They conclude that using higher doses of Viagra could eventually lead to significant long-term vision damage

Image Source: Google
Image Source: Google

There are few drugs as well-known as sildenafil citrate, commonly sold under the brand name Viagra.

Scientists initially the drug as a potential treatment for angina and other cardiovascular problems.

Though it had little effect on angina, they noted that it induced significant penile erections. So, the most successful erectile dysfunction drug was born.

The drug has, no doubt, improved the lives of many of its users; but, according to a new study, it may have a negative impact on vision if used incorrectly.

Red-tinted vision

Researchers from the Icahn School of Medicine at Mount Sinai in New York City, New York, have recently published a case study in the journal Retinal Cases and Brief Reports. They conclude that using higher doses of Viagra could eventually lead to significant long-term vision damage.

Lead investigator Dr Richard Rosen claims, “People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be.” In particular, the researchers showed that the drug might impact colour vision most heavily.

“People who depend on coloured vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug,” said Dr Richard Rosen.

The researchers made their conclusions based on a study on a 31-year-old male “who arrived at an urgent care clinic complaining of red-tinted vision in both eyes” that had not improved for two days.

His vision changes had started soon after taking sildenafil citrate, which he had purchased from the Internet. The patient had taken well over the recommended 50-milligram dose.

Although the side effects of sildenafil citrate can include vision disturbances, they do not persist for longer than 1 day. However, despite various treatments, his vision did not return to normal after 1 year.

Cutting-edge imaging techniques

In order to investigate the man and uncover the details of his vision changes, the researchers used cutting-edge techniques including adaptive optics (AO) and optical coherence tomography (OCT).

AO allows clinicians to study the microscopic structures of the eye in living tissue in real-time. It makes it possible to view the individual rods and cones of the retina. AO has already led to significant improvements in our understanding of how the retina functions

OCT, first used to image a retina in a live animal in the 1990s, allows physicians to view the retina in cross-section, giving a clear picture of its layered structure. Today, it is used to help diagnose conditions such as glaucoma and diabetic retinopathy.

Using these techniques, the team looked in detail at the cellular makeup of the man’s retina and investigated it for Viagra-induced damage.

They saw that the cones of the eye, which are responsible for colour vision, were damaged. The changes that they measured were similar to those seen in animal models of retinitis pigmentosa or cone-rod dystrophy, both of which are hereditary diseases of the retina.

The changes came as a surprise to Dr Rosen, who says, “To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from.”

“While we know coloured vision disturbance is a well-described side effect of this medication,” he notes, “we have never been able to visualise the structural effect of the drug on the retina until now.”

The scientists hope that their findings will be useful for clinicians when they are talking to their patients about the potential dangers associated with Viagra.

As Dr Rosen continues, “Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”

As the paper is an in-depth study of just one person, further studies – using more participants – will be important. However, the study does bring a new level of detail and provides a unique picture of the damage that high doses of Viagra can cause.

Although these findings are concerning, it is worth remembering that millions of men use Viagra worldwide. When taken as advised by a doctor, serious side effects are rare.

Source: Medical News Today